Alert archive / Connecticut / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 30, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 20, 2025, 7:04 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2025, 7:04 PM EDT (23:04 UTC)
- Expired
- Jul 20, 2025, 7:30 PM EDT
- In force
- 26 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The Boston radar (KBOX), 94 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 4:08 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:08 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 20, 4:08 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion...CORRECTED National Weather Service New York NY 408 PM EDT Sun Jul 20 2025 .SYNOPSIS... A warm front pushes through the area this morning, followed by a cold frontal passage this evening. High pressure builds in Monday into Tuesday, and centers over the area Tuesday night into Wednesday. The high shifts offshore Wednesday night into Thursday. A low passing into east Quebec Friday will bring through a cold front late Friday into Friday night. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Key Messages: * Isolated to scattered severe thunderstorms with damaging wind gusts possible late this afternoon through around 10pm. A deep shortwave pivots towards northern New England this eve accompanied by left front quad of 70 kt ulj, with a cold front approaching from Central NY/PA. This forcing is allowing for scattered thunderstorms development ahead/along it in a marginal to moderately unstable and moderately sheared (0-6km bulk shear of 35 to 40 kt) environment across E PA and Central NY this afternoon. This environment with steep low-level lapse rates, high PWAT, and a bit of mid-level dry air entrainment potential is conditionally favorable for damaging wind gusts (60+ mph) from bowing line segments (15% probability w/i a 25 mile radius) across the local Tri-State late this afternoon into evening. There is a 5% prob of 70 mph wind gusts w/i a 25 mile radius if convection can organize into bowing segments in a favorable downburst profile. Limiting factors for severe coverage/intensity is a skinny CAPE profile with weak mid- level lapse rates. A secondary large hail threat exists with any discrete cells and isolated tornado threat with cell-boundary interactions. A Severe Thunderstorm Watch may be issued within the next hour or so. Cold front, with showers and thunderstorms activity should slide east by midnight, with a much cooler and drier airmass filtered in behind the cold front on gusty NW flow. Lows tonight in the lower 60s interior, to around 70 for the city/coast, with Tds dropping into the lower 60s by daybreak. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... Polar trough/closed low slides into northern New England Monday and then slides east through SE Canada Mon NIght. Mean troughing and NW flow aloft continues through Tuesday Night. At the surface, initial cold front slides well east of the area by Monday morning, with reinforcing Canadian cold front passing through Mon aft/eve. A relatively tight gradient between developing Canadian Maritimes low and Canadian high pressure over Ontario, will have a gusty caa NW flow 15-20g25 mph developing tonight and continue on Monday, remaining gusty into Monday Night. Highs on Monday expected to run slightly below seasonable despite abundant sunshine, with CAA through the day dropping 850 mb temps into the high single digits. Highs in the lower to mid 80s for the coast, to upper 70s for interior, with Tds likely dropping into the 40s to lower 50s. Potential for some radiational cooling conds across far outlying areas, but pressure gradient may be strong enough to keep temps from bottoming. Very comfortable temps in the 50s to lower 60s, but a few upper 40s possible across interior and pine barrens if a period radiational cooling materializes. Canadian high pressure continues to sink SE over the region Tuesday into Tuesday Night, with temps running a few degrees below seasonable for late July. High in the upper 70s to lower 80s area-wide with Tds in the 40s to around 50. Potential for more robust radiational cooling Tuesday NIght, with widespread lows in the 50s outside of the urban centers, and possibly a few upper 40s across interior and pine barrens. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Key Messages: * Dry Wed through Thu night. * Showers & thunderstorms possible with cold front Fri/Fri night then again from the front stalling to the south late on Sat. * Temps climb Wed into Thu. Heat index may exceed 100 by Fri. In the upper-levels, a ridge continues to amplify over the eastern US Wednesday into Wednesday night. This ridge then flattens Thursday into Thursday night. A series of midlevel shortwaves then pass Friday into the weekend. At the surface, high pressure remains the dominant feature centered over the area on Wednesday. This high then shifts offshore Wednesday night into Thursday. A low passing into east Quebec Friday moves into the North Atlantic Friday night into Saturday. This low brings through a cold front late Friday into Friday night. The cold front then stalls south of the area into Saturday. Wednesday through Friday, temperatures will warm each day in response to the high moving east and higher heights aloft. Heat index values may exceed 95 on Thursday for parts of the area and even near 100 in select locations, then exceed 100 for large portions of the area on Friday with some spots exceeding 105. This means we should see solid heat advisory criteria on Friday with heat warning criteria possibly being met in some areas. The heat, while lower, will still be strong into Saturday. Given ample heating, shortwave energy passing aloft, high dewpoints & atmospheric moisture, and lift from an approaching/passing cold front, scattered showers and thunderstorms are expected late Friday into early Friday night. Showers and thunderstorms will again be possible Saturday afternoon into early early Saturday night due to the front stalled nearby to the south with another shortwave passing aloft. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... A cold front approaches late this afternoon and moves through this evening. Mainly VFR until an isolated-scattered line of convection moves through before 02Z along and ahead of the cold front, with a severe wind gust threat possible but confidence remains too low to include in TAFs at this time and will be handled via amendments. This thunderstorm chance is being handled with PROB30 for most terminals, this includes the city terminals. A tempo group for TSRA was used in TAFs for KSWF, KHPN, and KGON as the risk of thunderstorm occurrence is slightly higher for these terminals. The cold front will clear KSWF around 23Z, NYC terminals 00-01Z, and LI and CT terminals 01- 02Z with any brief MVFR conditions quickly returning to VFR. S to SW winds for this afternoon mainly around 10kt. A few occasional gusts for the coastal terminals remains a possibility but was not included in TAFs for this afternoon. Winds become NW tonight behind the cold front 10-13kt with G20kt for city terminals overnight, with gusts less likely or more occasional for outlying terminals. NW gusts prevail at all terminals towards 13-14z on Monday morning. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Amendments may be needed for TSRA activity this afternoon and the first half of the evening (until 01-02z). .OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY... Monday: Mainly VFR. NW winds 10-15g20kt. Monday night through Thursday: VFR. Friday: VFR likely through morning, possibly followed by periods of sub VFR in showers and thunderstorms for the afternoon and evening. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... There is potential for a few strong to severe thunderstorms late this afternoon and evening. Locally stronger wind gusts and higher waves are possible in any thunderstorms. Occasional nearshore gusts to 25 kt possible late tonight thru Monday evening in a gusty NW flow behind cold frontal passage. Otherwise, winds and waves are expected to stay below Small Craft Advisory criteria late Monday Night through Wednesday Night as high pressure moves overhead. Winds may approach SCA gusts on waters both late Thursday a and then again late Friday with the cold front. && .HYDROLOGY... At this time, there are no hydrologic concerns through the week. && .TIDES/COASTAL FLOODING... A low rip current development risk is expected for all ocean beaches on Monday with a moisture of mainly 1 ft S/SE swells. Similarly a low rip current development risk is likely for Tuesday with developing 2 ft easterly wind wave and a series of 1 ft S/SE swells. With that said, with a large tidal range due to an approaching new moon, rip development could be moderate a couple of hours either side of low tide. In addition, water levels may touch minor flood thresholds across the most vulnerable NY Harbor, southern and eastern NYC/LI bay, and W LI sound, locations during the evening high tide the next few days. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...BR/NV NEAR TERM...NV SHORT TERM...NV LONG TERM...BR AVIATION...JE MARINE...BR/NV HYDROLOGY...BR/NV TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 20, 4:22 PM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service New York NY 422 PM EDT Sun Jul 20 2025 NJZ002-004-006-103>108-NYZ067>075-078-176>179-212030- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northwest Suffolk-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 422 PM EDT Sun Jul 20 2025 This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Tonight. Isolated to scattered severe storms are possible through 10pm evening, with a higher probability being over southern CT. The primary threat will be strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Max heat indices will likely exceed 95F Thu thru Sat. There is potential for max heat indices to exceed 105F on Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-212030- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London- 422 PM EDT Sun Jul 20 2025 ...SEVERE THUNDERSTORM WATCH 530 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered severe storms are likely through 10pm this evening. The primary threat will be strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Max heat indices will likely exceed 95F Thu thru Sat. There is potential for max heat indices to exceed 105F on Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ338-340-345-350-353-355-212030- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 422 PM EDT Sun Jul 20 2025 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Isolated to scattered severe storms are possible through this evening. The primary threat will be strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-212030- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- 422 PM EDT Sun Jul 20 2025 ...SEVERE THUNDERSTORM WATCH 530 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered severe storms are possible through 10pm this evening. The primary threat will be strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ079>081-212030- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- 422 PM EDT Sun Jul 20 2025 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. Isolated to scattered severe storms are possible through this evening. The primary threat will be strong to damaging wind gusts. Heat indices likely rise into the lower to mid 90s for much of the area this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 20, 6:11 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service New York NY
611 PM EDT Sun Jul 20 2025
NYZ067-202300-
Orange NY-
611 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ORANGE COUNTY
THROUGH 700 PM EDT...
At 611 PM EDT, Doppler radar was tracking a strong thunderstorm over
Highland Lake, or 13 miles northwest of Port Jervis, moving southeast
at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Middletown, Port Jervis, Cuddebackville, Otisville, Huguenot,
Unionville, Deerpark, Mechanicstown, Westtown, Slate Hill, Pine
Island, and New Hampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4149 7476 4150 7454 4142 7432 4125 7445
4136 7469 4137 7469 4139 7471 4140 7474
4143 7474 4143 7475 4144 7476 4146 7475
TIME...MOT...LOC 2211Z 298DEG 36KT 4150 7490
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JEThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:04 AM EDT | Special Marine Warning | OKX | 56 min | |
| Jul 20, 7:31 AM EDT | Areal Flood Advisory | OKX | Nassau | 89 min |
| Jul 20, 7:57 AM EDT | Special Marine Warning | OKX | 63 min | |
| Jul 20, 8:38 AM EDT | Areal Flood Advisory | OKX | Kings, Queens | 59 min |
| Jul 20, 6:11 PM EDT | Special Weather Statement | OKX | Orange | 49 min |
| Jul 20, 6:29 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 46 min |
| Jul 20, 7:38 PM EDT | Special Weather Statement | OKX | 52 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.